Alert archive / Michigan / Flash Flood Warnings in 2005

Flash Flood Warning 5, NWS Grand Rapids, MI

July 26, 2005Mason County, Oceana County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Jul 26, 2005, 2:28 AM EDT for Mason County, Oceana County, Michigan. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2005, 2:28 AM EDT (06:28 UTC)
Expired
Jul 26, 2005, 7:30 AM EDT
In force
5 hr
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Mason County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 125 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGRR 260628
FFWGRR
MIC105-127-261130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
228 AM EDT TUE JUL 26 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MASON COUNTY IN WEST CENTRAL MICHIGAN
  OCEANA COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 730 AM EDT

* AT 225 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAIN... FROM THUNDERSTORMS ALONG A LINE
  EXTENDING FROM FOUNTAIN TO 12 MILES SOUTHWEST OF HART...MOVING     
  EAST AT 45 MPH. RADAR IS ESTIMATING THAT 2 TO 4 INCHES OF RAIN HAS
  FALLEN FROM LUDINGTON TO SCOTTVILLE SOUTH THROUGH CRYSTAL VALLEY   
  AND PENTWATER. ADDITIONAL RAINFALL CAN BE EXPECTED OVERNIGHT       
  CREATING FURTHER FLOODING PROBLEMS. LAW ENFORCEMENT REPORTS THAT   
  THERE IS STANDING WATER ON AREA ROADS IN BOTH LUDINGTON AND        
  SCOTTVILLE.

* OTHER LOCATIONS IMPACTED INCLUDE... CRYSTAL VALLEY...NEW ERA...
  TALLMAN...WALHALLA...ELBRIDGE...FERRY...WALKERVILLE...COLFAX AND
  ST. HUBERTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4414 8607 4416 8653 4350 8657 4350 8608

$$

DUKE
2 follow-up statements
000 
WGUS73 KGRR 260848
FFSGRR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
448 AM EDT TUE JUL 26 2005

MIC105-127-261130-
MASON MI-OCEANA MI-
448 AM EDT TUE JUL 26 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 AM EDT FOR OCEANA AND
MASON COUNTIES...

AT 440 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 
THAT A WIDESPREAD AREA OF 3 TO 4 INCHES OF RAIN HAS FALLEN ACROSS 
SOUTHERN MASON COUNTY AND NORTHERN OCEANA COUNTY SINCE MIDNIGHT. 
THERE ARE ISOLATED AREAS THAT MAY HAVE SEEN UP TO 5 INCHES OF RAIN.

AT 440 AM...MASON/OCEANA COUNTY LAW ENFORCEMENT HAS NOT RECEIVED ANY 
RECENT REPORTS OF FLOODING. LAW ENFORCEMENT ALSO REPORTS THAT THE 
PERE MARQUETTE RIVER NEAR SCOTTVILLE IS STILL WITHIN ITS BANKS. 
HOWEVER...IT IS STILL POSSIBLE THAT FLOODING HAS NOT BEEN DISCOVERED 
YET. THEREFORE THE FLASH FLOOD WARNING REMAINS IN EFFECT.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUDINGTON...
FREESOIL...FOUNTAIN...CRYSTAL VALLEY...NEW ERA...TALLMAN...
WALHALLA...ELBRIDGE...FERRY...WALKERVILLE...COLFAX AND ST. HUBERTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$

NJJ
000 
WGUS73 KGRR 261121
FFSGRR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
719 AM EDT TUE JUL 26 2005

MIC105-127-261124-
MASON MI-OCEANA MI-
719 AM EDT TUE JUL 26 2005

...THE FLASH FLOOD WARNING FOR OCEANA AND MASON COUNTIES IS
CANCELLED...

THE RUNOFF FROM THUNDERSTORMS OVERNIGHT HAS DIMINISHED AND THEREFORE 
THE WARNING HAS BEEN CANCELLED. THE HIGHEST OBSERVED RAINFALL TOTAL 
THUSFAR HAS COME FROM THE NORTHWEST SIDE OF LUDINGTON...WHERE 2.51 
INCHES OF RAIN FELL. THE HEAVIEST RAIN ACCORDING TO NATIONAL WEATHER 
SERVICE DOPPLER RADAR ESTIMATES FELL IN WEARE TOWNSHIP JUST EAST OF 
PENTWATER.

$$

DUKE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 8:45 PM EDT, 5 hours 43 minutes earlier.

Area forecast discussion, Jul 25, 8:45 PM EDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
845 PM EDT MON JUL 25 2005

.UPDATE...
AT 0030Z THE SFC ANALYSIS SHOWS THE WARM FRONT EXTENDS FROM ROUGHLY
MKG TO LAN AND DTW. IT WILL CONTINUE TO LIFT NORTH OVERNIGHT AS THE
SFC LOW PRESSURE SYSTEM AND ATTENDANT COLD FRONT OFF TO OUR WEST
HEADS OUR WAY. THE KGRR 88D SHOWS A FEW SHOWERS JUST EAST OF BIG
RAPIDS AND ELEVATED SHOWERS AND STORMS COULD POP UP AT JUST ABOUT
ANY TIME JUST NORTH OF THE WARM FRONT. FURTHERMORE... SFC BASED
STORMS ARE DEVELOPING IN A VERY UNSTABLE AIRMASS SOUTH OF THE WARM
FRONT OVER NORTHERN IL AND NORTHERN IN. OUR THREAT FOR CONVECTION
WILL CONTINUE TO INCREASE THROUGH THE LATE EVENING HOURS AND
ESPECIALLY AFTER MIDNIGHT.

OUR GOING FCST HAS AN EXCELLENT HANDLE ON THE SITUATION SO NO
EVENING UPDATE IS NECESSARY. I WILL LEAVE THE FLOOD WATCH HEADLINE
UNCHANGED AS WELL. I SUSPECT THE BEST CHANCE FOR ANY FLOODING WOULD
BE ACROSS OUR NORTHERN CWA. I ALSO EXPECT THUNDERSTORM CLUSTERS TO
BE PROGRESSIVE OVERNIGHT SUCH THAT IT WILL BE MORE OF AN URBAN AND
SMALL STREAM OR LOCALIZED QUICK HITTING FLASH FLOOD TYPE EVENT
RATHER THAN A LONGER DURATION FLOOD EVENT. SVR WX IS CERTAINLY
POSSIBLE ACROSS OUR AREA OVERNIGHT TOO WITH WIND / HAIL AS PRIMARY
THREATS. I THINK OUR MAIN SVR WX THREAT OVERNIGHT WOULD BE POSSIBLE
WIND DAMAGE WITH A BOW ECHO OR LEWP WHICH WOULD DEVELOP UPSTREAM OF
US DURING THE LATE EVENING HOURS IN THE HIGH 0-6KM SHEAR ENVIRONMENT
OVER SW WI.

WE WILL UPDATE THE FLOOD WATCH STATEMENT LATER THIS EVENING BUT NO
REAL CHANGES ARE ANTICIPATED.

.GRR WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THE AREA TONIGHT
AND TUESDAY MORNING.

&&

LAURENS
Hazardous weather outlook, Jul 25, 1:00 PM EDT, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
100 PM EDT MON JUL 25 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-261000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
100 PM EDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DEVELOPING WARM FRONT IN NORTHERN INDIANA WILL LIFT NORTH THIS
EVENING AND TONIGHT.  SHOWERS AND THUNDERSTORMS WILL FORM ALONG
THIS FEATURE...BRINGING THE POSSIBILITY OF HEAVY RAIN AND SEVERE
THUNDERSTORMS TO THE REGION.  THE ATMOSPHERE WILL BE VERY MOIST AND
THIS COULD LEAD TO TORRENTIAL DOWNPOURS.  LOCALLY IN EXCESS OF 2
INCHES OF RAIN COULD FALL WHERE THUNDERSTORMS PERSIST.  THIS COULD
LEAD TO URBAN AND POOR DRAINAGE FLOODING AND ELEVATE THE POTENTIAL
FOR SMALL STREAM FLOODING.  DAMAGING WINDS IN EXCESS OF 60 MPH AND
LARGE HAIL TO 1 INCH IN DIAMETER WILL BE POSSIBLE AND AN ISOLATED
TORNADO COULD OCCUR AS WELL.  ALSO...LIGHTNING WILL BE FREQUENT.
THE MAIN THREAT AREA FOR HEAVY RAIN AND SEVERE WEATHER THIS
AFTERNOON IS ALONG INTERSTATE 94.  THEN TONIGHT THE ENTIRE REGION
IS UNDER THE RISK FOR SEVERE WEATHER AND HEAVY RAIN.  THUNDERSTORM
MOVEMENT THIS AFTERNOON WILL BE TO THE EAST AT 25 MPH.
OVERNIGHT...STORM MOVEMENT WILL BE TO THE NORTHEAST AT 30 TO 40
MPH...BUT THE STORMS COULD TRAIN OVER THE SAME REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL SWEEP ACROSS SOUTHWEST LOWER MICHIGAN ON TUESDAY.
AHEAD OF THE FRONT...EAST OF A LINE FROM KALAMAZOO TO MOUNT PLEASANT
THERE WILL BE A CHANCE OF STRONG TO SEVERE THUNDERSTORMS.

THERE WILL BE AN INCREASED RISK OF RIP CURRENTS ON TUESDAY AND
TUESDAY NIGHT ALONG BEACHES FROM ST. JOSEPH TO MANISTEE AS WINDS AND
WAVES INCREASE BEHIND THE COLD FRONT. WAVES OF 3 TO 5 FEET CAN BE
EXPECTED. WAVES OF THIS HEIGHT WILL ALSO POSE A THREAT TO SMALL
CRAFT OUT ON LAKE MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TUESDAY.

DUKE MJS

In the hours before

Local storm report, Jul 26, 12:00 AM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1200 AM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             CALEDONIA               42.79N 85.51W
07/25/2005  1.75 INCH        KENT               MI   PUBLIC

1104 PM     TSTM WND DMG     HANOVER                 42.10N 84.55W
07/25/2005                   JACKSON            MI   LAW ENFORCEMENT

            5 TO 6 TREES DOWN IN HANOVER TOWNSHIP

&&

DUKE
Local storm report, Jul 26, 1:06 AM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
106 AM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     COMSTOCK PARK           43.04N 85.67W
07/26/2005                   KENT               MI   LAW ENFORCEMENT

            ONE TREE DOWN AT THE INTERSECTION OF WEST RIVER AND NORTH
            PARK

&&

DUKE
Local storm report, Jul 26, 2:11 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
211 AM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     FRUITPORT               43.13N 86.16W
07/26/2005                   MUSKEGON           MI   LAW ENFORCEMENT

            SEVERAL TREES DOWN AND POWER OUTAGES

1240 AM     TSTM WND DMG     CROTON                  43.44N 85.66W
07/26/2005                   NEWAYGO            MI   LAW ENFORCEMENT

            ONE TREE DOWN AT CYPRESS ST AND 66TH

0105 AM     TSTM WND DMG     5 S SCOTTVILLE          43.88N 86.28W
07/26/2005                   MASON              MI   LAW ENFORCEMENT

            TREE DOWN AND POWER LINES DOWN

0150 AM     TSTM WND DMG     10 SW BALDWIN           43.80N 85.99W
07/26/2005                   NEWAYGO            MI   LAW ENFORCEMENT

            2 TREES DOWN AND POWER LINES DOWN

&&

93

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 10:19 PM EDTSpecial Marine WarningGRR86 min
Jul 25, 10:48 PM EDTSevere Thunderstorm WarningGRRJackson46 min
Jul 25, 11:28 PM EDTSevere Thunderstorm WarningGRRAllegan66 min
Jul 25, 11:36 PM EDTSpecial Marine WarningGRR84 min
Jul 25, 11:39 PM EDTSevere Thunderstorm WarningGRROttawa66 min
Jul 25, 11:47 PM EDTSpecial Marine WarningGRR58 min
Jul 26, 12:02 AM EDTSevere Thunderstorm WarningGRRMuskegon34 min
Jul 26, 12:07 AM EDTSevere Thunderstorm WarningGRRKent53 min
Jul 26, 12:38 AM EDTSevere Thunderstorm WarningGRRNewaygo22 min
Jul 26, 12:41 AM EDTSevere Thunderstorm WarningGRRMason64 min
Jul 26, 12:44 AM EDTSevere Thunderstorm WarningGRRMontcalm61 min
Jul 26, 12:47 AM EDTSevere Thunderstorm WarningGRRMecosta58 min
Jul 26, 12:57 AM EDTSevere Thunderstorm WarningGRROceana63 min
Jul 26, 1:01 AM EDTSpecial Marine WarningGRR3 hr
Jul 26, 1:20 AM EDTSevere Thunderstorm WarningGRRLake55 min
Jul 26, 1:24 AM EDTSevere Thunderstorm WarningGRRIsabella41 min
Jul 26, 1:30 AM EDTSevere Thunderstorm WarningGRRNewaygo45 min
Jul 26, 1:43 AM EDTSevere Thunderstorm WarningGRRClare32 min
Jul 26, 1:46 AM EDTSevere Thunderstorm WarningGRRAllegan, Barry49 min
Jul 26, 1:54 AM EDTSevere Thunderstorm WarningGRROsceola36 min
Jul 26, 1:59 AM EDTSevere Thunderstorm WarningGRRMason, Oceana62 min
Jul 26, 2:16 AM EDTSevere Thunderstorm WarningGRRLake, Newaygo62 min
Jul 26, 2:20 AM EDTSevere Thunderstorm WarningGRRMecosta25 min
Jul 26, 2:22 AM EDTSevere Thunderstorm WarningGRREaton38 min
Jul 26, 2:28 AM EDTSevere Thunderstorm WarningGRRMuskegon77 min
Jul 26, 2:34 AM EDTSevere Thunderstorm WarningGRRClare, Isabella41 min
Jul 26, 2:41 AM EDTSpecial Marine WarningGRR2 hr
Jul 26, 3:13 AM EDTSevere Thunderstorm WarningGRRMecosta, Osceola36 min
Jul 26, 3:17 AM EDTSevere Thunderstorm WarningGRRClare, Isabella43 min
Jul 26, 3:35 AM EDTSevere Thunderstorm WarningGRRMontcalm44 min
Jul 26, 3:44 AM EDTSevere Thunderstorm WarningGRRIonia36 min

Nearby

Flash Flood Warnings in Michigan, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.